Public Health Alert Issued on Fentanyl
Responding to an outbreak of overdoses and deaths around
the Nation, SAMHSA recently issued a public health alert
on the dangers of fentanyl combined with heroin or cocaine.
A number of urban areas—including Chicago, IL;
Detroit, MI; Philadelphia, PA; and Camden, NJ—reported
overdoses and deaths involving this drug combination.
SAMHSA expanded efforts to alert first responders, hospital
emergency rooms, health care providers, and the community
about this new public health problem. The Agency issued
a press release that included links to an alert letter
and fact sheet on fentanyl from Westley Clark, M.D.,
J.D., M.P.H., Director of SAMHSA’s Center for Substance
What Is Fentanyl?
a schedule II prescription narcotic analgesic, is roughly
50 to 80 times more potent than morphine. This medication
is used to manage pain during surgery. In clandestine
laboratories, fentanyl can be produced in powder form
and mixed with or substituted for heroin.
Persons using heroin or cocaine, or in treatment/recovery
from such use, need to know that:
The potency of street-sold heroin or cocaine is
amplified by fentanyl.
There is no way to tell that heroin or cocaine is
“cut” with fentanyl.
Because the potency of the drug purchased on the
street is not known, any use—even a reduced
dose—can result in overdose or death.
The effects of an overdose occur rapidly.
Fentanyl-related overdoses can result in sudden death
through respiratory arrest, cardiac arrest, severe respiratory
depression, cardiovascular collapse or severe anaphylactic
reaction. Furthermore, routine toxicology screens for
opiates will not detect fentanyl.
For more information, contact SAMHSA’s Kenneth
Hoffman, M.D., M.P.H., at firstname.lastname@example.org.
Or visit SAMHSA’s Web site at www.samhsa.gov/drugalerts/fentanyl_july06.aspx.
Also—Next Article »
Back to Top